Pennsylvania, 2015Damaging Winds in Pennsylvania, September 4, 2015
September 4, 2015 · NWS CTP · 4 events in 3 counties and zones
Diurnally-forced convection developed in an unseasonably warm and humid airmass, with the focus of the convection being across southern and western Pennsylvania. Several wind damage reports were received from Warren County, with isolated reports elsewhere across Central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Diurnally-forced convection developed in an unseasonably warm and humid airmass, with the focus of the convection being across southern and western Pennsylvania. Several wind damage reports were received from Warren County, with isolated reports elsewhere across Central Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 4, 2:07 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 4, 2:07 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT FRI SEP 4 2015
.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE INTO NEXT WEEK WITH
GRADUALLY DECREASING HUMIDITY LEVELS. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE INTO EARLY THIS EVENING. HIGH PRESSURE
WILL ENSURE FAIR AND DRY WEATHER FOR LABOR DAY WEEKEND.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
ISOLATED SHOWERS AND THUNDERSTORMS AGAIN POPPING THIS AFTN AS
EXPECTED...MAINLY ACROSS SRN PA. THIS WILL CONTINUE FOR THE NEXT
SEVERAL HOURS WITH ANY SLOW MOVING STORMS PRODUCING BRIEF HEAVY
DOWNPOURS.
GUIDANCE INCLUDING LATEST HRRR IMAGERY SHOWS A CONVERGENCE OF
ACTIVITY THROUGH THE LOWER SUSQ VALLEY SOUTH CENTRAL MTNS AS WEAK
BACKDOOR COLD FRONT DROPS SOUTH...AND EASTERLY FLOW ON SRN END OF
SFC HIGH CONCENTRATES MOISTURE WESTWARD INTO THE REGION.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
CONVECTION ONGOING AT THE START OF THE PERIOD MAY BE THE LAST OF
THE RAIN FOR A FEW DAYS. EXPECT SHRA/TSRA TO WANE THROUGH THE
EVENING. THE INTERESTING/CHALLENGING PART OF THIS FORECAST MAY BE
THE CLOUD COVER TONIGHT AND SAT MORNING AND RESULTANT MINS/MAXES.
THE NAM IS PRETTY AGGRESSIVE IN ADVECTING LOW CRUD/STRATUS IN FROM
THE EAST/SOUTHEAST TONIGHT AND PILING IT UP IN THE MOUNTAINS.
HOWEVER...THE GFS IS NOT SO BULLISH ON THE LOW LEVEL MOISTURE. IT
STILL MAKES LOWER CLOUDS /BELOW 8H/ BUT IS MORE NORTHEASTERLY WITH
THE WINDS ON THE SRN PERIPHERY OF THE HIGH. THUS...MORE DRY AIR IS
SEEN ADVECTING INTO THE AREA IN THE GFS SOLUTION. THIS ALLOWS THE
MARITIME AIR/CLOUDS TO DRY OUT QUICKLY WITH MINIMAL MIXING. THE
TROUBLE WITH THE DRIER SOLUTION IS THAT WE HAVE BEEN PRETTY MUGGY
AND THE MDL OMEGA FIELDS DO NOT PORTRAY SOME OVERWHELMING DOWN-
MOTION. IN FACT...THEY ARE PRETTY NEUTRAL. VERY ISOLATED DIURNAL
CONVECTION IS POSSIBLE IN THE FAR WEST/SOUTHWEST ON SAT...BUT THE
PWATS WILL BE MUCH LOWER - ONLY RANGING FROM 1 INCH IN THE NE TO
1.25 IN THE WEST. AT THIS POINT...THE MOST PROBABLE SOLUTION IN
OUR WEAK FLOW IS THAT THE SFC HIGH STAYS UP OVER NEW ENGLAND AND
THE DRY AIR MAKES ONLY SLOW PROGRESS TO MOVE ACROSS THE REGION.
WILL KEEP IT MORE CLOUDY AND COOLER IN THE FIRST PART OF THE DAY
AND KEEP MAXES SHORT OF GFS-MOS GUIDANCE.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A RATHER LARGE AREA OF HIGH PRESSURE AT THE SFC...AND A SLOWLY
FLATTENING UPPER RIDGE OVER THE EASTERN U.S...SHOULD MAINTAIN DRY
WEATHER SATURDAY NIGHT THROUGH MONDAY. PRECIPITABLE WATER VALUES
WILL RANGE FROM BELOW NORMAL AND ONLY AROUND ONE-HALF OF AN INCH
ACROSS FAR NERN PENN...TO SLIGHTLY ABOVE NORMAL ALONG THE SE SHORE
OF LAKE ERIE SUNDAY SATURDAY NIGHT INTO SUNDAY NIGHT. A FEW SHOWERS
OR EVEN A BRIEF TSRA COULD BRUSH OUR FAR NW ZONES DURING THIS
INITIAL 24 HOURS OF THE LONG TERM PERIOD...BUT POPS WILL BE LESS
THAN 25 PERCENT.
AN INITIAL...WEAK...COLD FRONT WILL SLIDE SLOWLY TO THE ESE FROM THE
GREAT LAKES/MIDWEST STATES. THIS FEATURE COULD BRING SOME ISOLATED
SHRA/TSRA TO OUR NW ZONES BEGINNING TUESDAY AFTERNOON AND EVENING.
A SLOWLY AMPLIFYING...BROAD TROUGH FROM THE NRN PLAINS THROUGH THE
NE U.S. WEDNESDAY AFTERNOON INTO NEXT WEEKEND WILL PUSH A
SECOND...STRONGER CFRONT EAST ACROSS THE COMMONWEALTH WEDNESDAY
NIGHT AND THURSDAY.
THIS PATTERN TRANSITION WILL BRING A FEW OPPORTUNITIES FOR
SHOWERS AND THUNDERSTORMS...ALBEIT MAINLY OF THE SCATTERED
AFTERNOON AND EVENING VARIETY.
12Z GEFS AND 12Z EC ARE IN GOOD AGREEMENT ON THE LOCATION OF THIS
TROUGH AXIS /FROM LAKE SUPERIOR TO THE MID MISS VALLEY AT 00Z
SAT/...THOUGH AS ONE WOULD EXPECT...THE ENSEMBLE MEAN DAMPENS OUT
THE AMPLITUDE OF THE TROUGH COMPARED TO THE EC.
DETAILS IN THE TIMING OF ANY SPECIFIC SHORTWAVES ROTATING THROUGH
THIS AMPLYIFYING TROUGH ARE SIMPLY TOO MUDDY AT THIS TIME RANGE.
ONE THING MORE CERTAIN IN THIS MEDIUM RANGE FORECAST IS THE COOLING
TEMPS FOR THE LATTER HALF OF THE WEEK AND NEXT WEEKEND...WHEN BOTH
MAX AND MIN TEMPS COULD BE UP TO SEVERAL DEG F BELOW NORMAL
/ESPECIALLY OVER THE NRN AND WESTERN MTNS OF THE STATE...WHERE MORE
CLOUDS AND COOLER TEMPS ALOFT WILL BE FOUND/.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDS EXPECTED THROUGH EARLY EVENING HOURS...SAVE
WHERE ISOLATED SHRA/TSRA MAY IMPACT AIRFIELDS...MAINLY ACROSS
SOUTHERN PA. A BRIEF VIS REDUCTION IS POSSIBLE IN A FEW SPOTS FROM
THESE STORMS...MAINLY THRU 05/01Z.
A MOIST SERLY FLOW BEHIND THE COLD FRONT WILL LIKELY PRODUCE SOME
LOW CIGS ACROSS THE MTNS OF CENTRAL PA TONIGHT AND EARLY SAT AM.
SFC HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE WEEKEND.
OUTLOOK...
SAT...AM LOW CIGS POSS...MAINLY KBFD/KJST.
SUN-TUE...PATCHY AM FOG POSS...MAINLY KBFD/KIPT.
WED...COLD FROPA WITH SCT SHRA/TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DANGELO/GARTNER
NEAR TERM...GARTNER
SHORT TERM...DANGELO/GARTNER
LONG TERM...LAMBERT
AVIATION...GARTNER
Hazardous weather outlook, Sep 4, 2:53 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 AM EDT FRI SEP 4 2015
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
353 AM EDT FRI SEP 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 4, 2:24 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT FRI SEP 4 2015
PAZ053-042030-
COLUMBIA PA-
324 PM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN COLUMBIA
COUNTY UNTIL 430 PM EDT...
AT 322 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NESCOPECK...MOVING WEST AT 15 MPH.
30 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BERWICK AROUND 335 PM EDT.
MIFFLINVILLE AROUND 345 PM EDT.
SHUMANS AROUND 350 PM EDT.
ALMEDIA...LIGHTSTREET AND MAINVILLE AROUND 405 PM EDT.
BLOOMSBURG AROUND 420 PM EDT.
FERNVILLE...RUPERT AND CATAWISSA AROUND 425 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LIME RIDGE...ESPY...
BRIAR CREEK...ORANGEVILLE AND BLOOMSBURG UNIVERSITY.
FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
DANVILLE AND NESCOPEK EXITS...SPECIFICALLY FROM MILE MARKERS 230 TO
247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4089 7649 4095 7652 4096 7651 4096 7652
4107 7657 4114 7624 4113 7623 4103 7623
4096 7621
TIME...MOT...LOC 1922Z 074DEG 12KT 4106 7622
LAMBERTSpecial weather statement, Sep 4, 2:32 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT FRI SEP 4 2015
PAZ033-042030-
SOMERSET PA-
332 PM EDT FRI SEP 4 2015
...STRONG THUNDERSTORMS WILL AFFECT SOMERSET COUNTY UNTIL 430 PM
EDT...
AT 331 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR HOMER CITY TO NEAR ACOSTA TO NEAR LA VALE...
AND MOVING WEST AT 10 MPH.
BRIEF WIND GUSTS UP TO 35 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THESE STORMS.
THE STRONG THUNDERSTORMS WILL BE NEAR...
SOMERSET AROUND 335 PM EDT.
ACOSTA AND BOSWELL AROUND 345 PM EDT.
MEYERSDALE AROUND 430 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CASSELMAN...
ROCKWOOD...JENNERSTOWN...SALISBURY AND WELLERSBURG.
THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 100 TO 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4000 7933 4009 7925 4010 7922 4012 7922
4011 7918 4016 7916 4016 7914 4018 7914
4018 7913 4028 7906 4028 7897 4007 7896
3973 7881 3972 7930
TIME...MOT...LOC 1931Z 111DEG 7KT 4056 7906 4010 7903 3974 7888
LAMBERTSpecial weather statement, Sep 4, 2:43 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT FRI SEP 4 2015
PAZ005-042045-
MCKEAN PA-
343 PM EDT FRI SEP 4 2015
...THUNDERSTORMS WILL AFFECT CENTRAL AND NORTHWESTERN MCKEAN COUNTY
UNTIL 445 PM EDT...
AT 342 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR ALLEGANY STATE PARK TO NEAR CYCLONE. THIS
LINE OF THUNDERSTORMS WAS NEARLY STATIONARY.
40 MPH WIND GUSTS AND PEA SIZE HAIL WILL BE POSSIBLE WITH THESE
THUNDERSTORMS. VERY HEAVY RAIN IS ALSO POSSIBLE.
THE HEAVY RAIN WILL BE NEAR...
REW AND MARSHBURG AROUND 345 PM EDT.
CYCLONE AROUND 415 PM EDT.
OTHER LOCATIONS IMPACTED BY THE HEAVY RAIN INCLUDE LEWIS RUN...
BRADFORD AIRPORT AND UNIVERSITY OF PITTSBURGH - BRADFORD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
ROUTE 219 FROM NEAR THE BRADFORD REGIONAL AIRPORT TO BRADFORD.
STATE ROAD 59 FROM MARSHBURG TO THE BRADFORD REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.
&&
LAT...LON 4200 7868 4190 7854 4178 7856 4179 7869
4193 7891 4200 7892
TIME...MOT...LOC 1942Z 311DEG 2KT 4199 7886 4183 7861
LAMBERTSpecial weather statement, Sep 4, 3:46 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT FRI SEP 4 2015
PAZ064-065-042115-
ADAMS PA-YORK PA-
446 PM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT ADAMS...AND YORK COUNTIES UNTIL
515 PM EDT...
AT 445 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CODORUS...MOVING WEST AT 15 MPH.
40 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PARKVILLE...HANOVER...PENNVILLE...NEW OXFORD...SPRING GROVE...NEW
FREEDOM...CODORUS...GLEN ROCK...YORK AIRPORT...RAILROAD...
MCSHERRYSTOWN...GLENVILLE...SEVEN VALLEYS...ABBOTTSTOWN...NEW
SALEM...LOGANVILLE...SHREWSBURY...JACOBUS AND HAMPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3992 7712 3992 7673 3973 7667 3972 7669
3972 7704
TIME...MOT...LOC 2045Z 073DEG 13KT 3980 7680
STEINBUGLThunderstorm Wind, Lycoming
- When
- September 4, 4:04 PM EST
- Where
- Lycoming County, 1.47 mi WNW of Clarkstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 41.208, -76.756
A thunderstorm producing winds estimated near 60 mph knocked down eleven trees at a residence on Route 442 near Muncy.
Thunderstorm Wind, Adams
- When
- September 4, 4:30 PM EST
- Where
- Adams County, 1.75 mi S of Five Pts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 39.925, -77.105
A thunderstorm producing winds estimated near 60 mph knocked down and snapped trees at a farm along Tape Worm Road near New Oxford. A barn roof was also damaged.
Thunderstorm Wind, Warren
- When
- September 4, 6:10 PM EST
- Where
- Warren County, 0.57 mi NW of Sheffield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.707, -79.037
A thunderstorm producing winds estimated near 60 mph knocked down trees and wires down at the intersection of 2nd St and Miller St in Sheffield.
Thunderstorm Wind, Warren
- When
- September 4, 7:16 PM EST
- Where
- Warren County, 0.86 mi NW of Garland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.830, -79.460
A thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Route 426.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Florida, September 4, 2015$252,000 · 2 events
- Hail and Damaging Winds in Illinois, September 4, 2015$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, September 4, 2015$105,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Ohio, September 4, 2015$48,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Ohio, September 4, 2015$30,000 · 1 in hail · 16 events
- Damaging Wind in Illinois, September 4, 2015$60,000 · 63 kt wind · 1 event
- Damaging Winds in Pennsylvania, September 4, 2015$46,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, September 4, 2015$37,000 · 1 in hail · 5 events
- Damaging Wind in Nebraska, September 4, 2015$40,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Virginia, September 4, 2015$19,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Florida, September 4, 2015$25,000 · 0.88 in hail · 5 events
- Hail and Damaging Winds in North Carolina, September 4, 20151 injured · $3,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592945, 592948, 593040, 593060.